Alert archive / North Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 158, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 30, 2021, 4:00 PM MDT for Grant County, Morton County, North Dakota. It was in force for 60 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2021, 4:00 PM MDT (22:00 UTC)
- Expired
- Aug 30, 2021, 5:00 PM MDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Grant County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 42 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 4:30 PM MDT | HAIL 1.75 | 11 S Judson, ND | REPORT FROM AUGUST 30 STORM. A FEW GOLF BALLS FELL. NOT MUCH WIND. |
| Aug 30, 4:34 PM MDT | HAIL 1.75 | 3 N Flasher, ND | PHOTO RELAYED THROUGH BROADCAST MEDIA. TIME ESTIMATED FROM RADAR. |
| Aug 30, 4:50 PM MDT | HAIL 2 | 10 N Flasher, ND | DELAYED REPORT, PHOTO RELAYED THROUGH BROADCAST MEDIA. |
| Aug 30, 4:56 PM MDT | TSTM WND DMG | 5 E Flasher, ND | SOCIAL MEDIA REPORT OF OVERTURNED SEMI ON HIGHWAY 21 EAST OF FLASHER AT 5:56 PM CDT. LOCATION ESTIMATED BASED ON RADAR DATA AT TIME OF REPORT. |
| Aug 30, 4:56 PM MDT | TSTM WND DMG | 5 E Flasher, ND | SOCIAL MEDIA REPORT OF SEMI BLOWN OVER ON HIGHWAY 21 EAST OF FLASHER AT 556 PM CDT. INCIDENT VERIFIED BY DISPATCH. LOCATION ESTIMATED BASED ON RADAR DATA AT TIME OF REPORT. |
| Aug 30, 4:57 PM MDT | TSTM WND GST 74 | 5 E Flasher, ND | REPORT FROM AUGUST 30 STORM. WIND GUST WAS MEASURED WHILE HELPING AN INDIVIDUAL IN AN OVERTURNED SEMI-TRUCK. WINDS WERE ESTIMATED TO BE EVEN HIGHER WHEN THE SEMI-TRUCK OVERTURNED. |
| Aug 30, 5:05 PM MDT | HAIL 1.5 | 5 Nne Flasher, ND | REPORT FROM AUGUST 30 STORM. CROPS WERE DAMAGED AND SOME WINDOWS WERE BROKEN. ADDITIONAL NEIGHBORS ALSO HAD BROKEN WINDOWS. |
| Aug 30, 5:05 PM MDT | HAIL 2.5 | 4 N Flasher, ND | REPORT FROM AUGUST 30 STORMS. TENNIS BALL SIZE HAIL COMBINED WITH 60 MPH WIND GUSTS TO CAUSE EXTENSIVE DAMAGE. ALL WINDOWS WERE BROKEN OUT ON NORTH SIDE OF TWO HOMES. DENTED STEEL SIDING ON ONE, AND DESTROYED VINYL SIDING ON THE OTHER. FIVE VEHICLE WINDOWS WER |
| Aug 30, 5:05 PM MDT | HAIL 2.75 | 5 Ne Flasher, ND | REPORT FROM AUGUST 30TH STORM. TIME ESTIMATED FROM RADAR. HAILED FOR ABOUT ONE HALF HOUR. CROP WAS DESTROYED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 30, 12:38 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 1949 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
818
WUUS53 KBIS 302200
SVRBIS
NDC037-059-302300-
/O.NEW.KBIS.SV.W.0158.210830T2200Z-210830T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
500 PM CDT Mon Aug 30 2021
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Central Morton County in south central North Dakota...
Northeastern Grant County in south central North Dakota...
* Until 600 PM CDT/500 PM MDT/.
* At 500 PM CDT/400 PM MDT/, a severe thunderstorm was located 7
miles south of Fish Creek Dam, or 23 miles southwest of Mandan,
moving southeast at 5 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Flasher.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4665 10152 4678 10110 4648 10070 4628 10132
TIME...MOT...LOC 2200Z 337DEG 6KT 4662 10127
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CJS2 follow-up statements
570
WWUS53 KBIS 302226
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
526 PM CDT Mon Aug 30 2021
NDC037-059-302300-
/O.CON.KBIS.SV.W.0158.000000T0000Z-210830T2300Z/
Morton ND-Grant ND-
526 PM CDT Mon Aug 30 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
CDT/500 PM MDT/ FOR CENTRAL MORTON AND NORTHEASTERN GRANT COUNTIES...
At 525 PM CDT/425 PM MDT/, a severe thunderstorm was located 6 miles
north of Flasher, or 24 miles southwest of Mandan, moving southeast
at 10 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Flasher, Lark, and Raleigh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4665 10152 4678 10110 4648 10070 4628 10132
TIME...MOT...LOC 2225Z 337DEG 9KT 4656 10123
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CJS559
WWUS53 KBIS 302238
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
538 PM CDT Mon Aug 30 2021
NDC037-059-302300-
/O.CON.KBIS.SV.W.0158.000000T0000Z-210830T2300Z/
Morton ND-Grant ND-
538 PM CDT Mon Aug 30 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
CDT/500 PM MDT/ FOR SOUTHEASTERN MORTON AND NORTHEASTERN GRANT
COUNTIES...
At 538 PM CDT/438 PM MDT/, a severe thunderstorm was located near
Flasher, or 25 miles southwest of Mandan, moving south at 10 mph.
THIS IS A DESTRUCTIVE STORM FOR THE FLASHER AREA.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Flasher.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 4658 10148 4670 10112 4648 10070 4628 10132
TIME...MOT...LOC 2238Z 337DEG 7KT 4653 10121
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:33 PM MDT, 27 minutes earlier.
Area forecast discussion, Aug 30, 3:33 PM MDT, 27 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 433 PM CDT Mon Aug 30 2021 .UPDATE... Issued at 430 PM CDT Mon Aug 30 2021 Updated only to correct AVIATION section. UPDATE Issued at 358 PM CDT Mon Aug 30 2021 Based on the mesoscale analysis, and deep moist convection now starting to fire in the southwest part of the forecast area, we have expanded the severe thunderstorm watch to the west, to add Dunn, Stark, Hettinger and Adams counties, until 7 PM CDT, 6 PM MDT. As we move through time consideration will need to be given to extending the watch in time, later into the evening. && .SHORT TERM...(This evening through Tuesday) Issued at 146 PM CDT Mon Aug 30 2021 Presently, a severe thunderstorm watch is out for portions of central and south central North Dakota. This watch is in effect until 7 pm CDT or 6 pm MDT. A supercell that started over western Oliver County has slowly been churning to the southeast over the past few hours. Very large hail has been accompanying this storm with hail potentially as large as baseballs. It's hard to say for sure exactly where this storm will progress or how long it will last. Additional scattered thunderstorm development is expected over the afternoon hours with very large hail possible. Essentially, a ripe environment with 1000 to 2000 J/kg of MLCAPE is in place along with plentiful shear on the order of 40 kts of 0 to 6 km bulk shear. The question early on was whether or not there would be enough forcing to trigger thunderstorms. Well, that question was answered as a weaker wave of energy, as can be seen in water vapor imagery, produced enough lift to bust through any remaining cap. Furthermore, storms also fired on the leading edge of a lower-level moisture surge, which is especially noticeable at 850 mb. This too also likely aided in helping to create a more buoyant atmosphere. Thunderstorm chances will dissipate during the overnight hours with conditions being mostly dry for Tuesday. Although isolated showers and thunderstorms are possible in northwestern North Dakota. Besides thunderstorm chances, high temperatures will top out mostly in the 80s today and the upper 70s to mid 80s for Tuesday. Lows tonight will be in the mid to upper 50s. .LONG TERM...(Tuesday night through Monday) Issued at 146 PM CDT Mon Aug 30 2021 To start the extended period, separate upper level lows sit over both southeastern and southwestern Canada with a ridge over the Plains states. The western low will gradually break down the ridge and multiple waves of energy will potentially affect the area. Precipitation chances begin during the day Wednesday and chances increase Wednesday night into Thursday. A few severe thunderstorms could be possible with these thunderstorms. Temperatures will be pleasant with highs Wednesday being near average (upper 70s to low 80s) and generally in the 70s for the remainder of the week beyond that. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 400 PM CDT Mon Aug 30 2021 VFR ceilings and visibilities are expected through the TAF period. Scattered thunderstorms possibly impacting KDIK and KBIS until about 31/03Z. Per usual, MVFR/IFR ceilings and visibilities, as well as erratic wind gusts and +SHRA, are possible with any thunderstorms that occur. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JPM SHORT TERM...Telken LONG TERM...Telken AVIATION...Telken
Hazardous weather outlook, Aug 30, 3:26 PM MDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 426 PM CDT Mon Aug 30 2021 NDZ001>005-009-010-013-017-031-032-040-043-312130- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Pierce- McKenzie-Golden Valley-Billings-Slope-Bowman- 426 PM CDT Mon Aug 30 2021 /326 PM MDT Mon Aug 30 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms on Wednesday afternoon and evening across much of western and central North Dakota. A few of these storms could become strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ011-012-022-023-025-036-037-047-048-050-051-312130- Ward-McHenry-Sheridan-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- 426 PM CDT Mon Aug 30 2021 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Isolated thunderstorms. While severe weather is not anticipated, a few storms could become strong with small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms on Wednesday afternoon and evening across much of western and central North Dakota. A few of these storms could become strong to severe. .SPOTTER INFORMATION STATEMENT... Report any hail, and wind over 40 mph, to the National Weather Service at 701-223-4582, to our web page reporting form, or our social media pages. NDZ018>021-033>035-041-042-044>046-312130- Dunn-Mercer-Oliver-McLean-Stark-Morton-Burleigh-Hettinger-Grant- Adams-Sioux-Emmons- 426 PM CDT Mon Aug 30 2021 /326 PM MDT Mon Aug 30 2021/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms will be scattered across the area into the evening hours. Hail as large as tennis balls and wind as high as 60 mph will be possible with the severe storms. Also, because of their slow movement, flooding of low lying and poor drainage areas will be possible. Although the risk of getting a tornado is very low, the chance is not zero. Keep alert for warnings from your National Weather Service. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms on Wednesday afternoon and evening across much of western and central North Dakota. A few of these storms could become strong to severe. .SPOTTER INFORMATION STATEMENT... Report any hail, and wind over 40 mph, to the National Weather Service at 701-223-4582, to our web page reporting form, or our social media pages. JP Martin
In the hours before
Local storm report, Aug 30, 11:42 AM MDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1242 PM CDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HEAVY RAIN 9 W HANNOVER 47.12N 101.62W
08/30/2021 M3.60 INCH OLIVER ND PUBLIC
RELAYED THROUGH BROADCAST MEDIA.
&&
MJLocal storm report, Aug 30, 11:44 AM MDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1244 PM CDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 PM HAIL 10 W HANNOVER 47.11N 101.64W
08/30/2021 M1.50 INCH OLIVER ND PUBLIC
RELAYED THROUGH SOCIAL MEDIA. TIME ESTIMATED
FROM RADAR.
&&
MJLocal storm report, Aug 30, 1:02 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
202 PM CDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 3 W HAZEN 47.30N 101.69W
08/30/2021 M1.50 INCH MERCER ND PUBLIC
ON HIGHWAY 200 BETWEEN BEULAH AND HAZEN.
RELAYED THROUGH BROADCAST MEDIA.
&&
MJLocal storm report, Aug 30, 1:21 PM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
221 PM CDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HAIL 4 NE NEW SALEM 46.88N 101.34W
08/30/2021 M1.75 INCH MORTON ND TRAINED SPOTTER
&&
MJLocal storm report, Aug 30, 1:28 PM MDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
228 PM CDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL SWEET BRIAR LAKE 46.86N 101.26W
08/30/2021 M1.00 INCH MORTON ND PUBLIC
ALSO ESTIMATED 50 MPH WINDS.
&&
MJLocal storm report, Aug 30, 3:25 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
425 PM CDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL GLEN ULLIN 46.81N 101.82W
08/30/2021 U1.00 INCH MORTON ND PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 9:51 AM MDT | Special Weather Statement | BIS | Oliver | 24 min |
| Aug 30, 9:54 AM MDT | Severe Thunderstorm Warning | BIS | Oliver | 36 min |
| Aug 30, 10:28 AM MDT | Severe Thunderstorm Warning | BIS | Oliver | 47 min |
| Aug 30, 10:33 AM MDT | Areal Flood Advisory | BIS | Oliver | 3 hr |
| Aug 30, 10:46 AM MDT | Flash Flood Warning | BIS | Oliver | 3 hr |
| Aug 30, 11:13 AM MDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 47 min |
| Aug 30, 11:58 AM MDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 47 min |
| Aug 30, 12:02 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 43 min |
| Aug 30, 12:42 PM MDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 63 min |
| Aug 30, 12:44 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 61 min |
| Aug 30, 1:17 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 58 min |
| Aug 30, 2:15 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 60 min |
| Aug 30, 2:48 PM MDT | Severe Thunderstorm Warning | BIS | McLean | 42 min |
| Aug 30, 3:16 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 59 min |
| Aug 30, 3:32 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger | 58 min |
| Aug 30, 3:43 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 47 min |
| Aug 30, 3:46 PM MDT | Areal Flood Advisory | BIS | Morton | 3 hr |
| Aug 30, 4:28 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 47 min |
| Aug 30, 4:29 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 61 min |
| Aug 30, 4:43 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 47 min |
| Aug 30, 4:54 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 38 min |
| Aug 30, 5:02 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 58 min |
| Aug 30, 5:30 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 60 min |
| Aug 30, 5:49 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, Grant, Morton, Sioux | 35 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.